Concerns raised about anticoagulant use during the pandemic

 

The MHRA has been contacted by King’s College Hospital in London regarding their concerns over an apparent increase in the number of patients taking warfarin found to have elevated international normalised ratio (INR) values during the COVID-19 pandemic. (1)

 

The reasons for this are likely to be multifactorial. Most, but not all of these patients had suspected or confirmed COVID-19 infection while others had recently been treated with antibiotics. In other patients, the authors suggest lockdown may have affected access to green leafy vegetables and led to increased alcohol consumption, while the psychological impact of social distancing and bereavement may have affected adherence to regular medications.

 

Healthcare professionals are reminded that acute illness may exaggerate the effect of warfarin tablets and necessitate a dose reduction. Therefore, continued INR monitoring is important in patients taking warfarin or other vitamin K antagonists (VKA) if they have suspected or confirmed COVID-19 infection, so they can be clinically managed at an early stage to reduce the risk of bleeding.

 

Some patients taking warfarin may have been switched to DOACs during the pandemic to avoid regular blood tests for INR monitoring. Healthcare professionals will be aware that VKA interacts with a large number of medicines but are also reminded that direct-acting oral anticoagulants (DOACs) including Eliquis (apixaban), Lixiana (edoxaban), Pradaxa (dabigatran) or Xarelto (rivaroxaban) also interact with several medicines.

 

Patients with COVID-19 may be treated with antibiotics in line with NICE guidance and may also be treated with antivirals. Healthcare professionals are therefore reminded of the potential for drug-drug interactions between oral anticoagulants (i.e. VKA or DOACs) and certain antibiotics and antivirals and are advised to follow existing advice in product information. This includes advice on the need for INR monitoring in patients taking VKA who have recently started taking new medications.

 

The MHRA is also aware of a small number of patients in whom warfarin treatment was continued after starting treatment with DOACs. To reduce the risk of over-anticoagulation and bleeding, healthcare professionals should ensure that warfarin treatment is stopped before DOACs are started.

 

In a message to the public Sarah Branch, Director of Vigilance and Risk Management of Medicines, said:

 

“Patient safety is our main priority and it is important that patients taking blood thinners continue to be monitored carefully as we all coordinate responses to COVID-19. We are working closely with other healthcare partners to protect public health in the UK. Please continue to follow NHS COVID-19 advice and communicate with your GP and healthcare team to manage your treatment.”

 

References

 

1.Speed V, Patel RK, Byrne R, Roberts LN, Arya R. A perfect storm: Root cause analysis of supra-therapeutic anticoagulation with vitamin K antagonists during the COVID-19 pandemic. Thromb Res. 2020;192:73-74.

 

This article is being shared under the Open Government Copyright licence.

 

 

 

 

 

Published by

PIP editor

A pharmacist led training provider.

Leave a Reply

Your email address will not be published.